Arizona, 2017

Flash Flooding and Damaging Wind in Arizona, July 24, 2017

July 24, 2017 · NWS FGZ · 3 events in 2 counties and zones

Abundant moisture and forcing from an inverted trough moving across northern Arizona brought strong thunderstorms with heavy rain and strong winds. A flash flood watch was in effect for the eastern portions of northern Arizona.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Abundant moisture and forcing from an inverted trough moving across northern Arizona brought strong thunderstorms with heavy rain and strong winds. A flash flood watch was in effect for the eastern portions of northern Arizona.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 24, 9:08 AM MST, 5 hours 22 minutes earlier.

Area forecast discussion, Jul 24, 9:08 AM MST, 5 hours 22 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
908 AM MST Mon Jul 24 2017

.SYNOPSIS...Widespread showers and thunderstorms are expected
across northern Arizona through this evening. Some of the storms
could produce heavy rainfall, and a Flash Flood Watch is in effect
for areas generally north of I-40. Another round of scattered
thunderstorms will develop Tuesday. A decrease in storm coverage
is anticipated starting Wednesday, especially across western and
central Arizona.

&&

.UPDATE...
The flash flood watch for areas generally north of I-40 through
midnight looks good. Area radars show strong tstorms around the
Phoenix area this morning. Southerly flow aloft is transporting
moisture droplets from these storms northward, which has produced
a well defined line of steady stratiform rain along a line from
William-Sedona then east of I-17. This area should persist for a
few more hours, with rainfall rates of .10-.30 per hour. We did
see come clearing across southern Apache county earlier, though
now convection is starting to develop around Show Low. Scattered
showers now north of Hwy 264 will continue northward.

&&

.PREV DISCUSSION /500 AM MST/...Deep monsoon moisture remains
entrenched over the state this morning with well above normal
precipitable water values. The inverted trough that we have been
tracking the past couple days is located over central Arizona and
is forecast to move up into northwest Arizona by this afternoon.
Widespread mainly light showers with isolated thunderstorms have
developed over the past few hours, covering much of northern and
central Arizona. As the feature slides north through the day,
expect numerous showers to continue, though cloud cover and near
moist adiabatic atmospheric profiles are expected to keep
instability down for at least the southern half of the forecast
area. Could still be a few heavy rainers, but we felt the coverage
would be more localized. Farther north, there is a better chance
for some breaks in the clouds to allow sfc heating and higher
instability. This could lead to higher rainfall rates in the
storms generally north of a Flagstaff to Window Rock line. In
coordination with NWS offices to our north, we have issued a Flash
Flood Watch from 11 AM to Midnight MST for these areas.

By Tuesday, the inverted trough feature will be north of the
state, but deep moisture will linger. Instability should be higher
than today for most areas, so a round of scattered
afternoon/evening thunderstorms is likely.

Wednesday through Thursday - some drier air enters central and
western Arizona with a decrease in storm activity. Moisture
lingers along the AZ/NM border with scattered storms.

Friday into the weekend - high pressure centered near the four
corners will result in a moistening east to southeast flow for
northern Arizona. A return to more typical monsoon storm coverage
is forecast.

&&

.AVIATION...For the 18Z package...Many areas south of Interstate 40
are expected to see steady rainfall, along with some embedded
moderate showers. In this area, persistent MVFR conditions will
develop. North of Interstate 40, stronger storms are forecast to
develop, with brief periods of MVFR/IFR visibilities in heavy
rainfall possible. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...Expect above normal storm activity and high relative
humidity through Monday. Slightly drier and more stable conditions
arrive Tuesday, bringing activity back down to normal levels.

Wednesday through Friday...Chances for showers and thunderstorms
will continue, but coverage and frequency should decrease. Slightly
drier and warmer conditions near the surface will enhance the threat
for gusty outflow winds, associated with thunderstorms.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through this evening FOR AZZ004>007-009>012-
039-040.

&&

PUBLIC...DL/JJ
AVIATION...McCollum
FIRE WEATHER...RR

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Jul 24, 3:17 AM MST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
317 AM MST Mon Jul 24 2017

AZZ004>018-037>040-250300-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
317 AM MST Mon Jul 24 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

Abundant monsoon moisture will combine with a weather disturbance
to produce widespread showers and thunderstorms today. Some of
the heavier showers will be capable of producing rainfall amounts
of one to two inches, leading to localized flash flooding. The
highest threat of heavy rain today is generally north of a line
from Seligman to Flagstaff to Window Rock. A Flash Flood Watch is
in effect for these areas from 11 AM to Midnight MST.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Scattered afternoon and evening thunderstorms are expected
Tuesday, some with locally heavy rainfall. A decrease in storm
coverage is expected Wednesday before increasing again by Thursday
or Friday and continuing through the weekend.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

In the hours before

Local storm report, Jul 24, 11:40 AM MST, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1140 AM MST MON JUL 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     1 S MIDDLE VERDE        34.60N 111.89W
07/23/2017                   YAVAPAI            AZ   PUBLIC

            WIND GUST ESTIMATED AT 50 MPH. AWNING AND
            TREE DAMAGE AT RANCHO VERDE RV PARK.

&&

DM

The radar

The Flagstaff radar (KFSX), 63 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yavapai

When
July 24, 2:30 PM MST
Where
Yavapai County, 1.49 mi SSE of Aultman to 2.11 mi SE of Cornville
Measured
43 kt (49 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
34.600, -111.890

Wind gusts from a thunderstorm (estimated at 50 MPH) damaged trees and an awning at an RV park in Camp Verde.

Flash Flood, Apache

When
July 24, 3:00 PM MST to 4:30 PM MST
Where
Apache County, 3.63 mi NNE of Cornfield to 1.19 mi W of Ganado Greasewood Ar
Cause
Heavy Rain
Reported by
Public
Coordinates
35.700, -109.660

Four or five low water crossings were flooded on Indian Route 15 between Cornfields and Highway 77. All crossings were passable.

Flash Flood, Apache

When
July 24, 3:30 PM MST to 4:30 PM MST
Where
Apache County, 6.11 mi WSW of Chinle to 8.29 mi NW of Cottonwood
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.115, -109.650

Chinle Police received a report of water flowing across a road near Tselani and Cottonwood at 330 PM MST.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718972, 718990, 718996.